Arkansas, 2014

Hail and Damaging Wind in Arkansas, May 15, 2014

May 15, 2014 · NWS LZK · 11 events in 8 counties and zones

A trough of low pressure aloft moved across Arkansas on the 15th. The cold air aloft associated with the trough caused the atmosphere to destabilize during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A trough of low pressure aloft moved across Arkansas on the 15th. The cold air aloft associated with the trough caused the atmosphere to destabilize during the afternoon. The result was hail-producing thunderstorms from the afternoon into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 15, 11:50 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 15, 11:50 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1250 PM CDT THU MAY 15 2014

.AVIATION...
SCATTERED CUMULUS ARE DEVELOPING IN CENTRAL AND NORTH SECTIONS AT
THIS TIME. EXPECT BROKEN CUMULUS BY MID AFTERNOON AND A FEW
SHOWERS WILL DEVELOP AS WELL. NORTH AND CENTRAL SECTIONS WILL
CLEAR OVERNIGHT BUT EXPECT CLOUDS AND A FEW SHOWERS IN THE
SOUTHEAST AS ANOTHER SHORT WAVE MOVES THROUGH. VFR CONDITIONS ARE
EXPECTED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 611 AM CDT THU MAY 15 2014/

AVIATION...
UPPER LEVEL LOW PRESSURE WILL CONTINUE TO EXIT THE REGION BUT
NORTHWEST FLOW WILL CONTINUE THROUGH THE PERIOD. A WEAK UPPER LEVEL
IMPULSE WILL DROP DOWN IN THE FLOW BUT ONLY VCTS FOR ALL TERMINALS
CAN BE JUSTIFIED AT THIS TIME. VFR CONDITIONS ARE EXPECTED WITH THE
EXCEPTION OF MVFR CONDITIONS FOR A FEW HOURS AROUND SUNSET THIS
MORNING. IFR CONDITIONS WILL BE POSSIBLE AT KHOT.

PREV DISCUSSION... /ISSUED 409 AM CDT THU MAY 15 2014/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT

LARGE UPPER TROUGH IS MOVING THROUGH THE CENTER OF THE COUNTRY. WITH
NORTHWEST FLOW ON THE BACK SIDE...SHORTWAVE AND WEAK FRONT WILL
ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP TODAY. WOULD NOT BE
SURPRISED IF HAIL DEVELOPS IN THESE THUNDERSTORMS...ALONG WITH
STRONG WINDS. THESE WILL DISSIPATE AFTER SUNSET.

TEMPERATURES WILL BE WARMER TODAY...BUT WILL REMAIN COOLER THAN
NORMAL. LOWS TONIGHT HAVE THE POTENTIAL TO BE EVEN COOLER ACROSS THE
NORTHWEST HALF OF THE STATE...WITH WIDESPREAD 30S IN THE FORECAST.

RAIN CHANCES ARE BACK IN THE FORECAST FRIDAY AFTERNOON AND
NIGHT...AS AFOREMENTIONED FRONT MOVES BACK TO THE NORTH. HAVE
INCREASED POPS AS SHORTWAVE WILL MOVE ALONG THIS FRONT.

UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE SHORT TERM...AS
NORTHWEST FLOW REMAINS ACROSS THE REGION. HOWEVER...TEMPERATURES
WILL REMAIN BELOW NORMAL...BEFORE BEGINNING A WARMING TREND IN THE
LONG TERM.

LONG TERM...MONDAY THROUGH WEDNESDAY NIGHT
MODELS REMAIN IN DECENT ENOUGH AGREEMENT THAT THE EVER POPULAR BLEND
OF FORECAST SOLUTIONS WILL BE USED. BOTTOM LINE IS ALL MODELS
CONTINUE TO SHOW UPPER LEVEL RIDGING BUILDING/CRESTING OVER THE MID
SOUTH WITH A SUBSEQUENT WARMING OF TEMPERATURES.

PERIOD INITIATES WITH UPPER TROUGHS ALONG BOTH COASTS WITH UPPER
RIDGING ACROSS THE CENTRAL PLAINS IN BETWEEN. WEAK SYSTEM EMBEDDED
IN THE UPPER FLOW WILL PASS TO THE NORTH OF THE STATE WITH ONLY
OCCASIONAL CLOUDS EXPECTED. PATTERN WILL BECOME HIGHLY AMPLIFIED
WITH TIME AS UPPER ENERGY DIVES INTO THE GREAT BASIN AND UPPER
RIDGING CRESTS OVER THE MID SOUTH WITH A DRY FORECAST EXPECTED.

HIGH PRESSURE ON THE SURFACE WILL PROVIDE SOUTHERLY SURFACE WINDS
WITH TEMPERATURES WARMING UP BACK TO NEAR OR EVEN A TOUCH ABOVE
NORMAL. OVERALL THE MAV/MEX NUMBERS LOOK REASONABLE AND ARE
GENERALLY ACCEPTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     39  67  46  64 /  20  30  60  30
CAMDEN AR         46  76  51  77 /  20  10  20  20
HARRISON AR       37  64  43  65 /  20  30  60  30
HOT SPRINGS AR    43  72  51  70 /  20  20  40  20
LITTLE ROCK   AR  46  73  52  69 /  20  20  50  30
MONTICELLO AR     47  77  54  76 /  20  10  30  20
MOUNT IDA AR      41  72  49  70 /  20  20  40  20
MOUNTAIN HOME AR  36  65  43  65 /  20  30  60  30
NEWPORT AR        40  67  47  65 /  20  30  60  30
PINE BLUFF AR     47  73  53  70 /  20  20  40  20
RUSSELLVILLE AR   40  71  48  67 /  20  20  60  30
SEARCY AR         39  70  48  66 /  20  20  60  30
STUTTGART AR      46  70  51  67 /  20  20  50  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, May 15, 12:46 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
146 PM CDT THU MAY 15 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
146 PM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE TROUGH OF LOW PRESSURE REMAINS OVER THE NATIONS MID SECTION
WITH A COLD POOL OF AIR ALOFT. AN UPPER LEVEL IMPULSE WILL DROP DOWN
IN THE NORTHWEST FLOW AND WITH THE COLD AIR IN PLACE...SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON.

SOME OF THE THUNDERSTORMS COULD BECOME BRIEFLY STRONG AND COULD
PRODUCE SOME HAIL BUT THE CHANCES OF SEVERE WEATHER WITH THIS SYSTEM
WILL REMAIN MINIMAL. ANY ACTIVITY THAT DOES DEVELOP WILL DIMINISH
DURING THE OVERNIGHT HOURS.

NEAR-RECORD OVERNIGHT LOWS WILL BE POSSIBLE LATE TONIGHT...
ESPECIALLY ACROSS THE NORTH AND WITH LOWS IN THE UPPER 30S TO UPPER
40S. PATCHY FROST MAY BRIEFLY FORM IN SHELTERED VALLEY AREAS IN
NORTHERN ARKANSAS...HOWEVER THIS WILL LARGELY DEPEND ON HOW QUICKLY
CLOUDS CLEAR OUT LATE TONIGHT AND IF THE WIND BECOMES LIGHT AND
VARIABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND AS A SERIES OF
UPPER LEVEL IMPULSES WILL MOVE THROUGH THE STATE. THESE IMPULSES ARE
GENERALLY WEAK AND ONLY LIGHT AMOUNTS OF RAIN ARE EXPECTED EXCEPT
UNDER ANY THUNDERSTORMS THAT DO DEVELOP WHERE LOCALLY HEAVY AMOUNTS
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56/57

In the hours before

Special weather statement, May 15, 1:04 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
204 PM CDT THU MAY 15 2014

ARZ040-041-052-151935-
MONTGOMERY AR-PIKE AR-POLK AR-
204 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...NORTHERN PIKE AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 230 PM CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF OPAL...OR 16 MILES SOUTHEAST OF
MENA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  OPAL...               NORMAN...             MIMOSA...
  LITTLE MISSOURI FALLS RECREATION AREA...    GLENWOOD...
  ALBERT PIKE RECREATION AREA...              HURRICANE GROVE...
  HOPPER...             FANCYHILL...          CADDO GAP...
  BLACK SPRINGS...      BIG FORK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3453 9348 3427 9354 3443 9407 3458 9404
TIME...MOT...LOC 1904Z 280DEG 31KT 3448 9395

57

The radar

The Western Arkansas radar (KSRX), 97 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
May 15, 1:05 PM CST
Where
Polk County, Big Fork
Measured
1 in hail
Reported by
Public
Coordinates
34.480, -93.970

Hail, Montgomery

When
May 15, 1:22 PM CST
Where
Montgomery County, Mt Ida
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.550, -93.630

Hail, Montgomery

When
May 15, 1:30 PM CST
Where
Montgomery County, Mt Ida
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.550, -93.630

Hail, Montgomery

When
May 15, 1:51 PM CST
Where
Montgomery County, 4.3 mi SSE of Alamo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.410, -93.450

Hail, Baxter

When
May 15, 2:00 PM CST
Where
Baxter County, 1 mi SE of Mountain Home
Measured
0.88 in hail
Reported by
Public
Coordinates
36.320, -92.367

Hail, Garland

When
May 15, 2:30 PM CST
Where
Garland County, 0.91 mi S of Euclid Hgts
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.467, -93.020

Hail fell at the Arkansas State Police headquarters.

Thunderstorm Wind, Hot Spring

When
May 15, 2:50 PM CST
Where
Hot Spring County, Malvern
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
34.370, -92.800

A tree was blown down, taking some power lines with it.

Hail, Pulaski

When
May 15, 3:10 PM CST
Where
Pulaski County, Ferndale
Measured
0.88 in hail
Reported by
Social Media
Coordinates
34.780, -92.550

Hail, Pulaski

When
May 15, 3:29 PM CST
Where
Pulaski County, 0.89 mi SW of Woodland Hgts
Measured
0.75 in hail
Reported by
Public
Coordinates
34.770, -92.410

Hail, Cleburne

When
May 15, 3:45 PM CST
Where
Cleburne County, Prim
Measured
0.88 in hail
Reported by
Public
Coordinates
35.700, -92.120

Hail, Stone

When
May 15, 3:47 PM CST
Where
Stone County, 2.89 mi ENE of Parma
Measured
1.75 in hail
Reported by
Public
Coordinates
35.730, -92.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506503, 506504, 506505, 506506, 506507, 506508, 506513, 506509, 506510, 506511, 506512.